New Mexico, 2013Flash Flooding in New Mexico, July 17, 2013
July 17, 2013 · NWS MAF · 3 events in 2 counties and zones
An upper low was over eastern New Mexico with upper level disturbances which rotated around the low and provided lift. In addition to the lift, abundant moisture was across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low was over eastern New Mexico with upper level disturbances which rotated around the low and provided lift. In addition to the lift, abundant moisture was across the area. This resulted in flash flooding across Southeast New Mexico and West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 17, 4:00 AM MST, 5 hours 7 minutes earlier.
Area forecast discussion, Jul 17, 4:00 AM MST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 AM CDT WED JUL 17 2013
.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.
&&
.AVIATION...
SCATTERED TO NUMEROUS SHOWERS, AND ISOLATED THUNDERSTORMS,
CONTINUE TO DEVELOP OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW
MEXICO THIS MORNING. WILL KEEP THE FORECAST FOR ALL TAF SITES
PESSIMISTIC INTO THE AFTERNOON AS THIS IS EXPECTED TO CONTINUE.
VISIBILITY WILL DIP TO MVFR WITH IFR VSBY TOO SPOTTY TO INCLUDE AT
ANY TAF SITES, ESPECIALLY SINCE NOT MANY THUNDERSTORMS ARE
EXPECTED TO DEVELOP. CEILINGS SHOULD LIFT THIS AFTERNOON,
ESPECIALLY AT KMAF AND KFST. 67
&&
.PREV DISCUSSION... /ISSUED 405 AM CDT WED JUL 17 2013/
DISCUSSION...
UPPER LOW CURRENTLY SEEN IN EASTERN NEW MEXICO WILL CONTINUE TO
MOVE SLOWLY WEST-SOUTHWEST THE NEXT SEVERAL DAYS TOWARD BAJA.
LATEST SATELLITE AND RADAR TRENDS INDICATE HEAVIER PRECIPITATION
SHIFTING WESTWARD INTO THE WESTERN PERMIAN BASIN AND DAVIS
MOUNTAINS. THIS SHIFT WESTWARD OF THE HEAVIEST PRECIPITATION IS
PROGGED TO CONTINUE INTO SOUTHEAST NEW MEXICO AND EXTREME WEST
TEXAS TODAY BY MODEL CONSENSUS. WILL CONTINUE THE FLASH FLOOD
WATCH TODAY FOR MUCH OF THE WESTERN TWO THIRDS OF THE FORECAST
AREA AS ADDITIONAL DISTURBANCES ROTATE AROUND THE UPPER LOW
AND INTERACT WITH PRECIPITABLE WATER VALUES OF 1.5 TO 1.75 INCHES.
WILL GO WITH CHANCE POPS EAST TO LIKELY POPS WEST TONIGHT AND
THURSDAY AS THE LOW CONTINUES TO MOVE WEST. LIGHT TO MODERATE
RAINFALL EXPECTED MAINLY WEST OF THE PECOS RIVER CLOSER TO
THE LOW WITH LIGHT PRECIPITATION EXPECTED EAST OF THE PECOS RIVER.
TEMPERATURES THROUGH THURSDAY WILL CONTINUE TO REMAIN MUCH BELOW
NORMAL DUE TO THE MASSIVE CLOUD COVER AND PRECIPITATION.
BEYOND THURSDAY PRECIPITATION CHANCES WILL DIMINISH SIGNIFICANTLY
EXCEPT ACROSS THE GUADALUPE AND DAVIS MOUNTAINS INCLUDING THE BIG
BEND. IN THESE AREAS UNSTABLE UPSLOPE FLOW WILL COMBINE WITH
RESIDUAL INFLUENCE FROM THE RETROGRADING UPPER LOW TO PRODUCE
A SLIGHT CHANCE OF DAILY THUNDERSTORMS. TEMPERATURES WILL SLOWLY
WARM THROUGH THE WEEKEND BUT STILL REMAIN BELOW NORMAL AREAWIDE.
BY EARLY NEXT WEEK TEMPERATURES ARE EXPECTED TO BECOME NORMAL
AGAIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 74 65 82 65 / 90 50 40 20
BIG SPRING TX 75 66 84 67 / 80 50 40 10
CARLSBAD NM 73 63 80 65 / 90 60 60 20
DRYDEN TX 80 69 85 69 / 70 60 50 20
FORT STOCKTON TX 77 66 83 67 / 80 60 50 20
GUADALUPE PASS TX 66 58 74 59 / 90 70 70 30
HOBBS NM 70 65 80 64 / 90 50 50 20
MARFA TX 69 60 75 59 / 80 50 50 30
MIDLAND INTL AIRPORT TX 74 66 83 66 / 90 50 40 20
ODESSA TX 74 67 82 67 / 90 50 40 20
WINK TX 75 68 83 69 / 90 60 50 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...CRANE...DAVIS/APACHE MOUNTAINS
AREA...ECTOR...GAINES...GUADALUPE MOUNTAINS...LOVING...
PECOS...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
&&
67/12Hazardous weather outlook, Jul 17, 1:51 AM MST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 AM CDT WED JUL 17 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
351 AM CDT WED JUL 17 2013 /251 AM MDT WED JUL 17 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
AREAWIDE TODAY. THE HEAVIEST RAIN WILL BE ALONG AND WEST OF A
SEMINOLE TO FORT STOCKTON TO BIG BEND LINE...WHERE A FLASH FLOOD
WATCH IS IN EFFECT THROUGH THE DAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT...BUT
MAINLY WEST OF THE PECOS RIVER. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY WITH ANY THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Lea
- When
- July 17, 9:07 AM MST to 9:37 AM MST
- Where
- Lea County, 3.31 mi NE of Hobbs Ind Arpt to 3.08 mi SW of Knowles
- Cause
- Heavy Rain
- Property damage
- $200
- Reported by
- Law Enforcement
- Coordinates
- 32.801, -103.156
Heavy rain moved across Lea County and produced flash flooding in Hobbs. Alabama Road in Hobbs was underwater. The cost of damage is a very rough estimate since no damage was reported.
Flash Flood, Eddy
- When
- July 17, 11:39 AM MST to 12:09 PM MST
- Where
- Eddy County, 0.91 mi S of Carlsbad to 0.92 mi S of Carlsbad
- Cause
- Heavy Rain
- Property damage
- $400
- Reported by
- Emergency Manager
- Coordinates
- 32.407, -104.230
Heavy rain moved across Eddy County and produced flash flooding in Carlsbad. San Jose Street in Carlsbad was flooded and barricaded. The cost of damage is a very rough estimate since no damage was reported.
Flash Flood, Eddy
- When
- July 17, 12:55 PM MST to 1:25 PM MST
- Where
- Eddy County, 3.04 mi SSW of (Cnm)carlsbad Arpt to 3.43 mi SW of (Cnm)carlsbad Arpt
- Cause
- Heavy Rain
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 32.292, -104.295
Heavy rain moved across Eddy County and produced flash flooding on Dark Canyon Road. This road was barricaded due to the flooding. The cost of damage is a very rough estimate since there was no damage reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 17, 20131 death · 1 event
- Heat in Wisconsin, July 17 to 19, 20131 death · 1 event
- Flash Flood and Hail in Georgia, July 17, 2013$5.3 million · 1.75 in hail · 26 events
- Flash Flood and Hail in South Carolina, July 17, 2013$1.1 million · 1.5 in hail · 23 events
- Hail and Damaging Winds in Montana, July 17, 2013$304,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in Pennsylvania, July 17, 2013$465,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Montana, July 17, 20138 injured · 1.25 in hail · 8 events
- Damaging Winds in Vermont, July 17, 2013$120,000 · 55 kt wind · 11 events
- Damaging Winds and Lightning Strikes in Florida, July 17, 2013$90,000 · 10 events
- Flash Flooding and Hail in Tennessee, July 17, 2013$75,000 · 1 in hail · 7 events
- Lightning Strike and Heavy Rain in Colorado, July 17, 2013$60,000 · 2 events
- Damaging Winds and Lightning Strike in New Hampshire, July 17 to 18, 2013$20,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466525, 466533, 466542.